Restricted Access

You must be logged in to view this content.

Poppers on the program at Super Sunday

$currentPage/@nodeName

Bilateral retinal infarction secondary to cocaine abuse (right and left eyes)
______________________________

By Helen Carter

 

Ophthalmologists are seeing an increase in cases of temporary and permanent macula damage caused by recreational drug use of alkyl nitrite compounds.

The inhaled substances, referred to as ‘poppers’, are mainly used in gay and clubbing communities as an aphrodisiac.

Although illegal to sell for human consumption, the drugs are sold under the guise of room deodorisers and cleaning solvents, and are readily available in adult shops and online.

Sydney retinal specialist Dr Michael Chilov said chronic use could lead to irreversible damage, coined alkyl nitrite ‘popper’ maculopathy, which causes gradual vision loss and clinically is the equivalent of having a hole burned in the macula from gazing at the sun.

Dr Chilov, from Retina and Macula Specialists, will speak about the problem at Super Sunday in Sydney on 24 May.

RESIZED -  Dr Michael Chilov

Dr Michael Chilov

‘I am talking about it mainly because I have been seeing increasing numbers of cases of eye involvement from recreational drug use, in particular alkyl nitrite, or poppers, which are used as cleaning agents,’ he said.

‘They are popular in the gay and clubbing communities and are abused more widely there.’

Popper damage was first reported in 2010 in The New England Journal of Medicine when French doctors cited eight cases, and other reports have followed.

‘The poppers are often bought online and sold under the guise of odourisers and cleaning solvents,’ Dr Chilov said.

‘A change in compound from isobutyl nitrite to isopropyl nitrite to escape legislative measures preventing their sale is thought to be responsible for the increase in the number of cases of macula damage.

‘I have seen a number of cases and my fellow ophthalmologists are also reporting cases.’

There are two forms of popper maculopathy, acute toxicity and prolonged use. While Dr Chilov has seen more patients with the acute version, he has also seen chronic users with permanent vision loss.

‘In acute toxicity, after inhaling the poppers, patients complain of a phosphene or bright light in their central vision,’ he said. ‘Clinically they usually have a yellow dot at the fovea and focal disruption of the ellipsoid layer on OCT.

RESIZED -  OCT Popper Maculopathy With Arrow

OCT image of popper maculopathy demonstrating focal ellipsoid disruption

‘There is no treatment so raising awareness and encouraging avoidance is the key. Many popper users consider the drug to be relatively safe.

‘In patients with the acute toxicity form, symptoms often resolve within about a month and patients appear to have a reasonably good prognosis for functional improvement after cessation.

 ‘In prolonged use, patients usually present with a history of bilateral subacute vision loss and a yellow spot at fovea. It is often not accompanied by central phosphenes as in the acute cases.

RESIZED -  Popper Maculopathy (yellow Dot At Fovea)

Yellow foveal dot in popper maculopathy

‘Visual acuity is usually worse and visual prognosis with cessation more guarded.

‘They might have been using the drug for 10 to 15 years. While only a minority suffer side-effects, and we don’t know why, there may be a small cumulative amount of damage every time they use.’

Super Sunday at Australian Technology Park, Eveleigh offers up to 48 CPD points including 42 therapeutic points—30 CPD points can be gained on Sunday, and Saturday afternoon workshops on OCT and accommodation and binocular vision offer an additional 18 points. The workshops will be held at UNSW’s School of Optometry and Vision Science and Centre for Eye Health. Online registrations close 1 May.



1 comment for “Poppers on the program at Super Sunday”

  1. Gravatar of MaNaunMaNaun
    Posted Tuesday, February 16, 2016 at 2:59:35 PM

    I am writing to you about my 26 year old son. First he is HIV poz and is using poppers! The little brown bottles! I found them in his room! I tried to talk to him about it, but he said it is safe. He just went to eye doctor, having problems with his vision! Please help.......

Like us on Facebook




Subscribe to our News RSS Feed

Latest Tweets




Recent Comments